Advertisement

On Low Rank-Width Colorings

  • O-joung Kwon
  • Michał Pilipczuk
  • Sebastian Siebertz
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10520)

Abstract

We introduce the concept of low rank-width colorings, generalizing the notion of low tree-depth colorings introduced by Nešetřil and Ossona de Mendez in [26]. We say that a class \(\mathcal {C}\) of graphs admits low rank-width colorings if there exist functions \(N:\mathbb {N}\rightarrow \mathbb {N}\) and \(Q:\mathbb {N}\rightarrow \mathbb {N}\) such that for all \(p\in \mathbb {N}\), every graph \(G\in \mathcal {C}\) can be vertex colored with at most N(p) colors such that the union of any \(i\le p\) color classes induces a subgraph of rank-width at most Q(i).

Graph classes admitting low rank-width colorings strictly generalize graph classes admitting low tree-depth colorings and graph classes of bounded rank-width. We prove that for every graph class \(\mathcal {C}\) of bounded expansion and every positive integer r, the class \(\{G^r:G\in \mathcal {C}\}\) of rth powers of graphs from \(\mathcal {C}\), as well as the classes of unit interval graphs and bipartite permutation graphs admit low rank-width colorings. All of these classes have unbounded rank-width and do not admit low tree-depth colorings. We also show that the classes of interval graphs and permutation graphs do not admit low rank-width colorings. As interesting side properties, we prove that every graph class admitting low rank-width colorings has the Erdős-Hajnal property and is \(\chi \)-bounded.

Notes

Acknowledgment

The authors would like to thank Konrad Dabrowski for pointing out the known constructions similar to twisted chain graphs.

References

  1. 1.
    Bodlaender, H.L., Deogun, J.S., Jansen, K., Kloks, T., Kratsch, D., Müller, H., Tuza, Z.: Rankings of graphs. In: Mayr, E.W., Schmidt, G., Tinhofer, G. (eds.) WG 1994. LNCS, vol. 903, pp. 292–304. Springer, Heidelberg (1995). doi: 10.1007/3-540-59071-4_56 CrossRefGoogle Scholar
  2. 2.
    Brandstädt, A., Engelfriet, J., Le, H.O., Lozin, V.V.: Clique-width for 4-vertex forbidden subgraphs. Theory Comput. Syst. 39(4), 561–590 (2006)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Bui-Xuan, B.M., Telle, J.A., Vatshelle, M.: Boolean-width of graphs. Theoret. Comput. Sci. 412(39), 5187–5204 (2011)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Chudnovsky, M.: The Erdös-Hajnal conjecture—a survey. J. Graph Theory 75(2), 178–190 (2014)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Courcelle, B.: Graph rewriting: an algebraic and logic approach. In: Handbook of Theoretical Computer Science, volume B, pp. 193–242 (1990)Google Scholar
  6. 6.
    Courcelle, B.: The monadic second-order logic of graphs. I. Recognizable sets of finite graphs. Inf. Comput. 85(1), 12–75 (1990)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Courcelle, B., Engelfriet, J., Rozenberg, G.: Handle-rewriting hypergraph grammars. J. Comput. Syst. Sci. 46(2), 218–270 (1993)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theory Comput. Syst. 33(2), 125–150 (2000)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Dabrowski, K., Paulusma, D.: Clique-width of graph classes defined by two forbidden induced subgraphs. Comput. J. 59(5), 650–666 (2016)CrossRefGoogle Scholar
  10. 10.
    Deogun, J.S., Kloks, T., Kratsch, D., Müller, H.: On vertex ranking for permutation and other graphs. In: Enjalbert, P., Mayr, E.W., Wagner, K.W. (eds.) STACS 1994. LNCS, vol. 775, pp. 747–758. Springer, Heidelberg (1994). doi: 10.1007/3-540-57785-8_187 CrossRefGoogle Scholar
  11. 11.
    DeVos, M., Ding, G., Oporowski, B., Sanders, D.P., Reed, B., Seymour, P., Vertigan, D.: Excluding any graph as a minor allows a low tree-width 2-coloring. J. Comb. Theory, Series B 91(1), 25–41 (2004)CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 4th edn. Springer, Heidelberg (2012)MATHGoogle Scholar
  13. 13.
    Dvořák, Z., Král’, D., Thomas, R.: Testing first-order properties for subclasses of sparse graphs. J. ACM (JACM) 60(5), 36 (2013)MathSciNetMATHGoogle Scholar
  14. 14.
    Dvořák, Z., Král’, D.: Classes of graphs with small rank decompositions are \(\chi \)-bounded. Eur. J. Comb. 33(4), 679–683 (2012)CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    Erdős, P., Hajnal, A.: Ramsey-type theorems. Discret. Appl. Math. 25(1–2), 37–52 (1989)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Ganian, R., Hliněnỳ, P., Nešetřil, J., Obdržálek, J., Ossona de Mendez, P., Ramadurai, R.: When trees grow low: shrubs and fast \({\rm {MSO}}_1\). In: Rovan, B., Sassone, V., Widmayer, P. (eds.) MFCS 2012. LNCS, vol. 7464, pp. 419–430. Springer, Heidelberg (2012). doi: 10.1007/978-3-642-32589-2_38 CrossRefGoogle Scholar
  17. 17.
    Grohe, M., Kreutzer, S.: Methods for algorithmic meta theorems. In: Model Theoretic Methods in Finite Combinatorics, vol. 558, pp. 181–206 (2011)Google Scholar
  18. 18.
    Grohe, M., Kreutzer, S., Siebertz, S.: Deciding first-order properties of nowhere dense graphs. In: STOC 2014, pp. 89–98. ACM (2014)Google Scholar
  19. 19.
    Gurski, F., Wanke, E.: The NLC-width and clique-width for powers of graphs of bounded tree-width. Discret. Appl. Math. 157(4), 583–595 (2009)CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Gyárfás, A.: Problems from the world surrounding perfect graphs. Zastosowania Matematyki (Appl. Math.) 19, 413–441 (1987)MathSciNetMATHGoogle Scholar
  21. 21.
    Hliněnỳ, P., Oum, S., Seese, D., Gottlob, G.: Width parameters beyond tree-width and their applications. Comput. J. 51(3), 326–362 (2008)Google Scholar
  22. 22.
    Kierstead, H.A., Yang, D.: Orderings on graphs and game coloring number. Order 20(3), 255–264 (2003)CrossRefMathSciNetMATHGoogle Scholar
  23. 23.
    Lozin, V.V.: Minimal classes of graphs of unbounded clique-width. Ann. Comb. 15(4), 707–722 (2011)CrossRefMathSciNetMATHGoogle Scholar
  24. 24.
    Lozin, V.V., Rudolf, G.: Minimal universal bipartite graphs. Ars Comb. 84, 345–356 (2007)MathSciNetMATHGoogle Scholar
  25. 25.
    Nešetřil, J., Ossona de Mendez, P.: Tree-depth, subgraph coloring and homomorphism bounds. Eur. J. Comb. 27(6), 1022–1041 (2006)CrossRefMathSciNetMATHGoogle Scholar
  26. 26.
    Nešetřil, J., Ossona de Mendez, P.: Grad and classes with bounded expansion I. Decompositions. Eur. J. Comb. 29(3), 760–776 (2008)CrossRefMathSciNetMATHGoogle Scholar
  27. 27.
    Nešetřil, J., Ossona de Mendez, P.: On nowhere dense graphs. Eur. J. Comb. 32(4), 600–617 (2011)CrossRefMathSciNetMATHGoogle Scholar
  28. 28.
    Nešetřil, J., Shelah, S.: On the order of countable graphs. Eur. J. Comb. 24(6), 649–663 (2003)CrossRefMathSciNetMATHGoogle Scholar
  29. 29.
    Oum, S.: Rank-width is less than or equal to branch-width. J. Graph Theory 57(3), 239–244 (2008)CrossRefMathSciNetMATHGoogle Scholar
  30. 30.
    Oum, S.: Rank-width: agorithmic and structural results. Discret. Appl. Math. 231, 15–24 (2017)CrossRefMATHGoogle Scholar
  31. 31.
    Oum, S., Seymour, P.: Personal communicationGoogle Scholar
  32. 32.
    Oum, S., Seymour, P.: Approximating clique-width and branch-width. J. Comb. Theory, Series B 96(4), 514–528 (2006)CrossRefMathSciNetMATHGoogle Scholar
  33. 33.
    Robertson, N., Seymour, P.D.: Graph minors. XVI. Excluding a non-planar graph. J. Comb. Theory, Series B 89(1), 43–76 (2003)CrossRefMathSciNetMATHGoogle Scholar
  34. 34.
    Schäffer, A.A.: Optimal node ranking of trees in linear time. Inf. Process. Lett. 33(2), 91–96 (1989)CrossRefMathSciNetMATHGoogle Scholar
  35. 35.
    Trotter, W.T.: Combinatorics and Partially Ordered Sets. Johns Hopkins Series in the Mathematical Sciences. Johns Hopkins University Press, Baltimore (1992)MATHGoogle Scholar
  36. 36.
    Wanke, E.: \(k\)-NLC graphs and polynomial algorithms. Discret. Appl. Math. 54(2–3), 251–266 (1994)CrossRefMathSciNetMATHGoogle Scholar
  37. 37.
    Zhu, X.: Colouring graphs with bounded generalized colouring number. Discret. Math. 309(18), 5562–5568 (2009)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • O-joung Kwon
    • 1
  • Michał Pilipczuk
    • 2
  • Sebastian Siebertz
    • 2
  1. 1.Technische Universität BerlinBerlinGermany
  2. 2.Institute of InformaticsUniversity of WarsawWarsawPoland

Personalised recommendations